Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 26, NWS Kansas City, MO

March 22, 2025Bates County, Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 22, 2025, 11:57 PM CDT for Bates County, Cass County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2025, 11:57 PM CDT (04:57 UTC)
Expired
Mar 23, 2025, 12:28 AM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 11:47 PM CDT, 10 minutes earlier. Its key messages:

  • A few strong to marginally severe thunderstorms will be possible overnight tonight into early Sunday morning.
  • Large hail will be the primary hazard.
  • Elevated fire weather conditions will be likely tomorrow afternoon across eastern Kansas and far western Missouri.
  • Well above normal temperatures likely for Tuesday through Friday of next week.
Area forecast discussion, Mar 22, 11:47 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1147 PM CDT Sat Mar 22 2025

...Updated 06z Aviation...

.KEY MESSAGES...

- A few strong to marginally severe thunderstorms will be
  possible overnight tonight into early Sunday morning.

- Large hail will be the primary hazard.

- Elevated fire weather conditions will be likely tomorrow
  afternoon across eastern Kansas and far western Missouri.

- Well above normal temperatures likely for Tuesday through
  Friday of next week.

&&

.DISCUSSION...
Issued at 148 PM CDT Sat Mar 22 2025

500 mb analysis shows zonal westerly mid level flow over eastern
Kansas and Missouri, with a shortwave trough exiting the
Intermountain West across Idaho and into the north central High
Plains. This shortwave trough will steadily amplify and dig
southeastward through the remainder of today, with deepening
surface lows across eastern South Dakota and western Oklahoma.
By just after midnight, a 70+ knot 500 mb jet streak is progged
to be rounding the base of the trough from NE Colorado into SE
Nebraska. Enhanced theta e advection out ahead of the trough
will send dewpoints rising rapidly as a plume of moisture
advects rapidly from south to north. Dewpoints should increase
from around 30 degrees at around 11 pm tonight to the mid to
even upper 40s by around 5 am Sunday, especially for areas along
and south of Interstate 70. Theta e advection and cooler mid to
upper level temperatures steepening lapse rates will yield a
plume of 1000 to 1250 J/kg of MU CAPE (per the 12z HREF).
Meanwhile, with deep layer shear on the order of 60 knots, this
will allow for the potential for organized updrafts. A cold
front will progress from west to east through the region early
tomorrow morning, increasing lift. If a bit of capping can be
overcome, a few strong to severe elevated thunderstorms will be
possible overnight tonight into early tomorrow morning, with
large hail being the primary threat. As such, SPC has maintained
a marginal risk for severe storms along and south of a Paola KS
to Moberly MO line. 12z HREF guidance suggests the best
potential for any strong to severe storms would be across the
far southern portions of the KC metro eastward toward Sedalia in
the 3 am to 6 am time frame.

Winds will turn west northwesterly behind the front by late
tomorrow morning, with sustained winds increasing to around 15
to 20 mph and gusts up to 30 to 35 mph through mid to late
tomorrow afternoon. This paired with relative humidity dropping
to as low as 20 to 30 percent in far eastern Kansas to far
western Missouri will yield elevated fire weather conditions
across these areas tomorrow afternoon, and it is possible that a
fire weather headline may be needed. Otherwise, highs tomorrow
should be a bit cooler, ranging from the upper 50s across NE
Missouri to the low to mid 60s elsewhere. High pressure settles
in over the area by tomorrow night, relaxing winds and allowing
for overnight lows to cool into the mid to upper 30s. By Monday,
our region will be situated between troughing to our east and
ridging to our west, yielding strong northwesterly flow aloft.
Highs for Monday should range from the upper 50s across NE
Missouri to mid 60s elsewhere.

The warming trend continues through mid to late next week (other
than a slight cooldown on Wednesday), with highs in the mid to
upper 70s forecast for Thursday and Friday. Slight chances for
showers and storms returns to the forecast for Thursday and
Friday, as well.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1144 PM CDT Sat Mar 22 2025

Shower and thunderstorm activity has started for areas south of
the KC metro. This will push eastward over the next few hours.
Overcast conditions expected through most of the overnight, but
ceilings will be VFR. Cold front begins to push across the area,
and additional shower development is expected, and a few
isolated thunderstorms possible. Visibility may briefly drop to
IFR for a few moments if a storm produces a downpour. Front
clears the area by late morning, and conditions should gradually
improve through the afternoon, though gusty winds continue.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Williams
AVIATION...Krull
Hazardous weather outlook, Mar 22, 4:54 AM CDT, 19 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
454 AM CDT Sat Mar 22 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
454 AM CDT Sat Mar 22 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Elevated fire weather concerns today with RHs in the 20-30% range
coupled with gusty southerly winds.

Strong to severe storms are possible tonight. Primary threats will
be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 11:22 PM CDTSevere Thunderstorm WarningEAXBates23 min
Mar 22, 11:42 PM CDTSevere Thunderstorm WarningEAXBates, Henry33 min
Mar 23, 2:20 AM CDTSpecial Weather StatementEAXJohnson25 min
Mar 23, 2:50 AM CDTRed Flag WarningEAXAndrew, Atchison, Buchanan, Holt, Nodaway17 hr
Mar 23, 3:43 AM CDTSevere Thunderstorm WarningEAXCass32 min
Mar 23, 5:19 AM CDTSpecial Weather StatementEAXHenry26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.